Chemobrain Back in the News

CURE, Supplement 2012, Volume 11, Issue 0

New studies show radiation and chemotherapy may cause thinking problems that persist after treatment.

Two new studies on chemobrain indicate that chemotherapy and radiation can cause thinking problems that persist after treatment.

The first findings, the result of research conducted by Paul Jacobsen, PhD, at H. Lee Moffitt Cancer Center and Research Institute in Tampa, Fla., suggest that chemobrain may be linked to specific treatments and found no connection between cognitive issues and hormonal therapies, such as tamoxifen. The study also found that some patients treated with radiation alone had similar cognitive issues to patients treated with both radiation and chemotherapy. The study compared breast cancer survivors who were treated with chemotherapy to those who were treated with radiation alone and women who had no history of breast cancer.

A second study conducted by Sabine Deprez, MD, of the University Hospital Leuven in Gasthuisberg, Belgium, compared brain imaging and cognitive assessments of a group of premenopausal, early-stage breast cancer patients before and after chemotherapy with a group of patients who did not undergo chemotherapy. The researchers used an advanced imaging technique called magnetic resonance diffusion tensor imaging that provides information about tissue structure, architecture and composition, and in this study, examined the white matter (the region underlying the gray matter cortex) of the brain.

All patients had similar cognitive functioning when the study began. After four months, patients who had received chemotherapy performed worse on tests in concentration, psychomotor speed and memory compared with the baseline. Moreover, there were changes in the white-matter integrity of the patients who had received chemotherapy.

In an editorial that accompanied the release of the research, Patricia Ganz, MD, PhD, of the Jonsson Comprehensive Cancer Center at the University of California Los Angeles, said it is unclear whether specific chemotherapy agents or an overall systemic effect led to the cognitive changes, suggesting the need for additional study.

If the brain changes and cognitive decline turns out to be caused by a specific agent, “regimens that may be more strongly associated with increased cognitive changes could be avoided,” Ganz stated. “Patient complaints of persistent cognitive difficulties after cancer treatment ends must not be dismissed, given that there is mounting evidence for the biologic effects of cancer treatments on behavioral symptoms, and cognitive complaints are one of the most troublesome of these manifestations.”

[Read more about chemobrain in "Lifting the Fog on Chemobrain."]